Iowa, 2022Drought in Iowa, June 21 to 30, 2022
June 21 to 30, 2022 · NWS DMX · 2 events in 2 counties and zones
Below normal precipitation and above normal temperatures have led to the expansion of severe drought conditions in portions of northwest and north central Iowa by late June.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Below normal precipitation and above normal temperatures have led to the expansion of severe drought conditions in portions of northwest and north central Iowa by late June.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 21, 5:16 AM CST, 1 hour 44 minutes earlier.
Area forecast discussion, Jun 21, 5:16 AM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
616 AM CDT Tue Jun 21 2022
...Updated for the 12z Aviation Discussion...
.DISCUSSION.../Today through Monday/
Issued at 354 AM CDT Tue Jun 21 2022
Key Messages:
- Heat Advisory southeast today.
- Isolated to Scattered storm chances south this afternoon. A
strong storm is possible.
- Storms possible Thursday night and Friday. Strong storms and
heavy rainfall are possible.
Surface boundary has entered northwest Iowa with convective outflow
preceding the front. Some convection has initiated along the outflow
over north central and back into west central Iowa. This convection
is well elevated above the current elevated mixed layer in place.
This convection should diminish over the next few hours though it is
possible it will continue to bubble in vicinity of the boundary into
the mid-morning hours. The main cold advection is still lagging and
will remain in vicinity of far northwest Iowa then will move slowly
into the northwest half of Iowa including central Iowa into this
afternoon. The main forecast challenges are temperatures and heat
index values today and storm chances. How far south the impacts of
the outflow have and the potential for mostly cloudy conditions in
vicinity of the boundary leave some uncertainty on the heat
especially over the Des Moines metro area. That said, with the warm
start and pooling dew points along the boundary, good confidence in
location of the current heat headlines with the Des Moines metro
currently out of it. Cooler conditions over the northwest where the
higher heat has been the past two days.
Convective chances by this afternoon are still a bit hazy. Strong
instability will develop over the southeast with MUCAPEs in excess of
3000 J/kg are expected. Still the EML a loft will be slow to erode
and with the lack strong forcing outside of the slow moving
boundary, it may be difficult for more than isolated initiation to
occur near the boundary. Meager deep layer shear will be in place
with limited speed shear and no directional shear so the potential
for organized activity is low. Still any storms will have a damaging
wind threat with collapsing cells and higher 0-3 km theta-e
differences in the 25-30K range, suggesting the potential for cold
pool development. The hail threat could develop with accelerating
updrafts through a deep layer but will be limited due to higher
melting levels. Trends for convection overnight are shifting
southward but still possible additional storms reach far southern
Iowa as the 850 mb boundary arrives along with the short wave
rounding the upper high just to the south.
More pleasant and mostly dry conditions are expected for Wednesday
and Thursday. Still monitoring storm potential for Thursday night
and into Friday though at this time, it appears the main area of
activity will be north of the state early then a better chance late
Thursday night and into Friday as a stronger short wave and
increasing instability arrive. Strong storms and perhaps heavy rain
will be possible with this activity. A long wave trough will enter
the Northern Plains Saturday/Saturday night along with an attendant
cold front. This will bring another chance for thunderstorms and
again strong storms and heavy rainfall could occur. This will be
followed by a seasonably cool Sunday then gradual warming and
mostly dry into early next week.
&&
.AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/
Issued at 613 AM CDT Tue Jun 21 2022
A boundary will move through the area today and bring a gradual
switch to northwest winds. The wind will be gusty at times,
especially this morning over the northern sites. There are
thunderstorm chances late this afternoon and evening, mainly near
KOTM. Otherwise, VFR conditions will prevail.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 7 PM CDT this evening for
IAZ050-061-062-071>075-081>086-092>097.
&&
DISCUSSION...Donavon
AVIATION...Donavon
Hazardous weather outlook, Jun 21, 3:03 AM CST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
403 AM CDT Tue Jun 21 2022
IAZ004>007-015>017-023>028-033>037-044>047-057-058-070-220915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Crawford-Carroll-Greene-Boone-Audubon-
Guthrie-Cass-
403 AM CDT Tue Jun 21 2022
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Isolated to scattered thunderstorms are possible in the afternoon
today. A few storms may be strong to severe, especially south.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Additional thunderstorm chances are in the forecast for the
remainder of the week across the area. The next round will be
overnight Thursday into Friday morning and again on Saturday. Some
storms could be strong with heavy rain.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon.
IAZ038-039-048>050-059>062-071>075-081>086-092>097-220915-
Grundy-Black Hawk-Story-Marshall-Tama-Dallas-Polk-Jasper-
Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-
Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-
Davis-
403 AM CDT Tue Jun 21 2022
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
A heat advisory is in effect for portions of the area. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.
Isolated to scattered thunderstorms are possible in the afternoon
today. A few storms may be strong to severe.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Additional thunderstorm chances are in the forecast for the
remainder of the week across the area. The next round will be
overnight Thursday into Friday morning and again on Saturday. Some
storms could be strong with heavy rain.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon.
Drought, Palo Alto
- When
- June 21, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- Palo Alto forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.082, -94.678 (the zone’s center; the record gives no point)
Portions of Palo Alto county began to experience severe drought conditions by late June as below normal rainfall persisted in the area.
Drought, Pocahontas
- When
- June 21, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- Pocahontas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.734, -94.679 (the zone’s center; the record gives no point)
Portions of Pocahontas county began to experience severe drought conditions by late June as below normal rainfall persisted in the area.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 21 to 26, 202213 deaths · 6 events
- Drought in Iowa, June 21 to 30, 2022$1.3 million · 2 events
- Hail and Damaging Winds in Kansas, June 21, 20221 in hail · 22 events
- Excessive Heat and Heat in Wisconsin, June 21, 202220 events
- Heat in Mississippi, June 21 to 22, 202216 events
- Hail and Damaging Winds in Kansas, June 21, 20221 in hail · 13 events
- Heat in Tennessee, June 21 to 22, 202211 events
- Heat in Arkansas, June 21 to 22, 202210 events
- Damaging Winds in Iowa, June 21, 202265 kt wind · 9 events
- Heat in California, June 21, 20228 events
- Damaging Winds in Kansas, June 21, 202256 kt wind · 8 events
- Flash Flood and Flood in California, June 21 to 22, 2022$4,000 · 0.25 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054815, 1054817.